Teeth turning black with doxy!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Amy C
Regular Member


Date Joined Jan 2009
Total Posts : 45
   Posted 1/22/2009 6:47 PM (GMT -6)   
Has anyone taken doxy 400 mg for 3 months and your teeth are turning grayish black?

A few weeks ago I noticed a dark gray area at the top corner of my front bottom tooth. Then yesterday I noticed that both front bottom teeth are that color around the entire tooth. Just around the engages of the teeth. Like the outside border. No pain or anything else so I am assuming it's a discoloration from the doxy? I asked my mom's new Lyme doctor about it today and he said I should stop taking it right away. But my doctor isn't in until Monday. So I don't know what to do? I also don't want to feel like crap all weekend because we have a major cub scout event and my birthday is next week. Any advice????

Thanks!

LupnerRN
Regular Member


Date Joined Sep 2008
Total Posts : 350
   Posted 1/22/2009 7:14 PM (GMT -6)   
well I'm glad you brought this up, cause I'm dealing with something similar,

I know that teens were stopped being given tetracycline for acne because of teeth staining. And I'm pretty sure that doxycycline is in the same family. My husband was given tetracycline at 16 and his teeth look like they were dipped in dark tea and the stain stayed. And the dentist said bleaching would not help.

The drug book says for doxy: serious reactions: tooth discoloration (<8y.o), Common Reactions: skin/ tissue discoloration. It says the same for tetracycline.

I would have to say it's going to be a personal decision to stop taking it or not. At least there are other choices.

I have been dealing with a greenish black plaque build up for the last couple of months. My LLMD told me to rinse with a half hydrogen peroxide half water mixture twice a day. I think it's helping, but I don't do it twice daily every day either.

good luck with your decision
Lisa
11/07 symptoms start
7/4/08  IGenX LD positive,gluten sensitivity,low magn, low WBC's,+yeast/bacteria/tapeworm/roundworm, EBV,HHV,CMV,Parvo,
7/25/08 started on Biaxin
9/08 IGenX co-infections neg, but probable Bart, Bab, Erhl
11/08  Biaxin,Plaquenil,Cipro, Artemisinin,3 probiotics,Transfer Immune, Bcomplex,MultiVit,omega3,magnesium,
 


hopingToFindCure
Veteran Member


Date Joined Nov 2008
Total Posts : 759
   Posted 1/22/2009 9:32 PM (GMT -6)   
My teeth look dingy or a little gray in hue.

Not like the pearly white I once had.

Anyone try bleaching?

I'm going to .

nunntrio
Regular Member


Date Joined Jun 2008
Total Posts : 51
   Posted 1/23/2009 2:31 PM (GMT -6)   
I had the same problem with Doxy. I brought it up to llmd I was seeing at the time and she said that it only suppose to cause teeth discoloration in kids and she kept me on Doxy. However, I believe the discoloration I have is permanent because it is not on the surface, it seems like the teeth have turned grey. I am due for a dentist checkup in a few months so I will see if it will come off. I also had some changes to my skin pigmentation on my face.

skigal
Regular Member


Date Joined Mar 2008
Total Posts : 79
   Posted 1/23/2009 2:57 PM (GMT -6)   
This is why I dont like the cycline meds.  They cause hyperpigmentation & tooth problems.  I have some brown spots on my face too...wonder if you can laser them off at the Derm's office.

CherylSue
Regular Member


Date Joined Jul 2007
Total Posts : 211
   Posted 1/23/2009 5:08 PM (GMT -6)   
I developed some slight discoloration on my cheek. I can cover it with makeup and blush. So that's from the doxy? I'm not surprised.

CherylSue

phsinvent
Veteran Member


Date Joined Aug 2006
Total Posts : 1155
   Posted 1/24/2009 3:18 PM (GMT -6)   
The grey skin or tooth discoloration is more common with minocycline but is also likely but to a lesser degree with doxycycline, tetracycline and lymecycline(don't laugh, there is a such a thing). If you take a capsule of minocycline and dump it out, you will notice that it is usually white in color unless it is old stock. Through time, as the chemical is exposed to sunlight and air, it turns black.
 
I'm surprised many llmd's fail to warn patients of this somewhat bizarre phenomena. And they even know you are taking the drug for extended periods beyond 2 weeks. Maybe they just don't know or care to. It is not life threatening, so that may be why.
 
They only way you can prevent the possible grey discoloration is with Vitamin C 500-1000mg per day, alpha lipoic acid and possibly some other antioxidants. They have the ability to stop this oxidation process. As they are considered antioxidants.
 
I did years of doxy, tetra and mino in the past but i took the above mentioned antioxidants along with them to prevent such a thing.  
 
For the current grey tooth problem. I recommend a whitening toothwash such as listerene or generic brands. They contain a safe amount of hydrogen peroxide and certain surfactants to break up stains and plaque. You usually rinse your mouth with them for 1-2 mintues right before brushing. If you want to take this even further, get an electric toothbrush such as an oral-b or sonic. Their cleaning ability is far superior to conventional toothbrushes. Crest even makes a "once per week" polish that you use with the electric tooth brushes. It is very aggressive compared to typical tooth paste and more similar to what dental hygenists use. Hence, the reason you only want to use it once per week. Use it too much, and it could remove too much tooth material.
 
As for the skin, there may be some methods to remove the dark pigmentation but usually time will take care of it. Plus the addition of antioxidants to prevent future discoloration.

Zeusy
Regular Member


Date Joined Jan 2012
Total Posts : 237
   Posted 5/30/2012 4:14 PM (GMT -6)   
I got tooth discoloration with minocycline, but it got 90% better after I got my teeth cleaned. They could scrape the staining off.

worrypot
Regular Member


Date Joined Jan 2011
Total Posts : 153
   Posted 5/31/2012 10:29 AM (GMT -6)   
I have terrible discolouration on my teeth, especially on the inside of my front teeth, but also some of the gaps between teeth at the front - it is definitely the doxy! I was scared they would be perm marks, but this only tends to occur in children when their teeth are growing. Your dentist should be able to clean off the marks just using normal polishing tools (no need to bleach). I had mine done 6 months ago at my usual dental check-up, and was amazed that they went back to normal so easily.
Sharing my adventures and travels with lyme at http://adventureswithlyme.wordpress.com/
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, August 22, 2017 6:47 AM (GMT -6)
There are a total of 2,858,316 posts in 313,631 threads.
View Active Threads


Who's Online
This forum has 155231 registered members. Please welcome our newest member, pandapopj.
657 Guest(s), 4 Registered Member(s) are currently online.  Details
tickbite666, Ox123, raspberryswirlgirl, Lanie G


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer